Alert archive / Minnesota / Flash Flood Warnings in 2005

Flash Flood Warning 38, NWS Grand Forks, ND

July 3, 2005Polk County, Minnesota; Grand Forks County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Jul 3, 2005, 3:25 AM CDT for Polk County, Minnesota; Grand Forks County, North Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2005, 3:25 AM CDT (08:25 UTC)
Expired
Jul 3, 2005, 4:00 AM CDT
In force
35 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Polk County, MN, Grand Forks County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 47 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.4 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1756 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 030825
FFWFGF
MNC119-NDC035-030900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
325 AM CDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA
  WEST CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA

* UNTIL 400 AM CDT

* AT 320 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 3
  MILES NORTHWEST OF GRAND FORKS TO 11 MILES SOUTHEAST OF KEY WEST...
  OR ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF GRAND FORKS TO
  21 MILES EAST OF GRAND FORKS. THE STORMS PRODUCING VERY HEAVY 
RAIN   WERE MOVING TO THE NORTHEAST AT 30 MPH..

* SOME LOCATIONS IN THE WARNING INCLUDE GRAND FORKS...EAST GRAND
  FORKS...SHERACK AND MALLORY.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4780 9719 4780 9676 4803 9677 4803 9718

$$

KENNEDY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 1:00 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 3, 1:00 AM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
100 AM CDT SUN JUL 3 2005

...WILL BE BRIEF TONIGHT WITH ONGOING SEVERE WEATHER...

.DISCUSSION...
SEVERE MCS CONTINUES TO TRACK INTO EASTERN ND THIS MORNING...WITH
ANOTHER BOW ECHO IN KITTSON COUNTY. FLASH FLOOD WATCH FOR THE REST
OF TONIGHT IS PRUDENT...SO WILL JUST LET IT EXPIRE LATER TONIGHT.
RADAR HAS INDICATED THAT 12-15 INCHES OF RAIN HAS FALLEN IN NORTHERN
KITTSON COUNTY...AND THERE HAVE BEEN MANY REPORTS OF FLOODING HERE.
WILL BE ISSUING AN AREAL FLOOD WARNING AT 7 AM FOR NORTHERN KITTSON
COUNTY ONCE FLASH FLOOD WARNING HERE EXPIRES.

FOR TODAY...FRONT WILL SLOWLY MOVE THROUGH REGION TODAY...WITH
CONTINUED SEVERE THREAT FOR EASTERN AREAS AT LEAST THROUGH THE
MORNING HOURS. BY INDEPENDENCE DAY...WRAPAROUND SHOWERS WILL BE
POSSIBLE AND THIS ALREADY HANDLED WELL IN CURRENT GRIDS.

FOR TUESDAY THROUGH THE EXTENDED...RIDGE SHOULD BUILD INTO NORTHERN
PLAINS AND KEEP REGION DRY AND WARM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNING FOR PEMBINA COUNTY UNTIL 18Z MONDAY.
FLASH FLOOD WATCH ALL COUNTIES REST OF TONIGHT.
MN...FLASH FLOOD WATCH ALL COUNTIES REST OF TONIGHT.

&&

KELLENBENZ
Hazardous weather outlook, Jul 2, 6:15 AM CDT, 21 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
615 AM CDT SAT JUL 2 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031100-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
615 AM CDT SAT JUL 2 2005

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON
AND TONIGHT...

...FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF EASTERN
NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA AFTER 3 PM TODAY
CONTINUING THROUGH TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WIND...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE THIS
AFTERNOON INTO THE EVENING ACROSS EASTERN NORTH DAKOTA.
THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL ALSO CONTAIN HEAVY
RAIN...AND FLASH FLOODING IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON SUNDAY MAINLY IN NORTHWEST
AND WEST CENTRAL MINNESOTA. A FEW OF THESE STORMS COULD BE SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE

KELLENBENZ

In the hours before

Local storm report, Jul 2, 11:21 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1121 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     TSTM WND GST     HALLOCK                 48.77N 96.94W
07/02/2005  60 MPH           KITTSON            MN   LAW ENFORCEMENT

            KITTSON SHERIFF REPORTS WINDS IN EXCESS OF 60 MPH

&&

WBARRETT
Local storm report, Jul 2, 11:58 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1158 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     FLASH FLOOD      ORLEANS                 48.93N 96.94W
07/02/2005                   KITTSON            MN   LAW ENFORCEMENT

            RAILROAD TRACKS WASHED OUT NEAR ORLEANS. WIDESPREAD
            OVERLAND FLOODING THROUGHOUT THE COUNTY.

1145 PM     TSTM WND DMG     HALLOCK                 48.77N 96.94W
07/02/2005                   KITTSON            MN   LAW ENFORCEMENT

            LARGE TREES DOWN ACROSS THE COUNTY...POWER OUT IN
            HALLOCK...LANCASTER AND LAKE BRONSON.

&&

WBARRETT
Local storm report, Jul 3, 1:08 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
108 AM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TORNADO          1 W ROSEAU              48.85N 95.78W
07/03/2005                   ROSEAU             MN   LAW ENFORCEMENT

            2 TORNADOES REPORTED TO BE MOVING TO THE SOUTH.

&&

WBARRETT
Special weather statement, Jul 3, 1:38 AM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
138 AM CDT SUN JUL 3 2005

MNZ001>002-004>009-013>017-022>023-NDZ008-016-026>030-
054-031100-
NORTH BELTRAMI MN-SOUTH BELTRAMI MN-NORTH CLEARWATER MN-
SOUTH CLEARWATER MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-
EAST MARSHALL MN-WEST MARSHALL MN-NORMAN MN-PENNINGTON MN-
EAST POLK MN-WEST POLK MN-RED LAKE MN-ROSEAU MN-GRAND FORKS ND-
GRIGGS ND-NELSON ND-PEMBINA ND-STEELE ND-TRAILL ND-
EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 585
IN EFFECT UNTIL 600 AM CDT SUNDAY MORNING FOR THE FOLLOWING AREAS

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

BELTRAMI              LAKE OF THE WOODS

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 9 COUNTIES

CLEARWATER            KITTSON               MAHNOMEN
MARSHALL              NORMAN                PENNINGTON
POLK                  RED LAKE              ROSEAU

IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 4 COUNTIES

GRAND FORKS           NELSON                PEMBINA
WALSH

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 3 COUNTIES

GRIGGS                STEELE                TRAILL

INCLUDING THE CITIES OF BEMIDJI...GRAFTON...GRAND FORKS...ROSEAU AND
THIEF RIVER FALLS.
Local storm report, Jul 3, 1:59 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
159 AM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 AM     TSTM WND GST     HANNAFORD               47.31N 98.19W
07/03/2005  70 MPH           GRIGGS             ND   TRAINED SPOTTER

            WINDS 60 TO 70 MPH REPORTED

0147 AM     HAIL             HANNAFORD               47.31N 98.19W
07/03/2005  0.75 INCH        GRIGGS             ND   TRAINED SPOTTER

&&

WBARRETT
Local storm report, Jul 3, 2:27 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
227 AM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND GST     FINLEY                  47.51N 97.84W
07/03/2005  60 MPH           STEELE             ND   NWS EMPLOYEE

            REPORTED BY WFO BISMARCK.

&&

WBARRETT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:01 PM CDTSevere Thunderstorm WarningFGFKittson59 min
Jul 2, 7:18 PM CDTFlash Flood WarningFGFKittson12 hr
Jul 2, 7:32 PM CDTTornado WarningFGFKittson58 min
Jul 2, 8:30 PM CDTTornado WarningFGFKittson60 min
Jul 2, 9:31 PM CDTTornado WarningFGFKittson59 min
Jul 2, 10:33 PM CDTSevere Thunderstorm WarningFGFKittson57 min
Jul 2, 10:37 PM CDTTornado WarningFGFKittson53 min
Jul 2, 11:30 PM CDTTornado WarningFGFKittson, Roseau60 min
Jul 2, 11:33 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau63 min
Jul 3, 12:31 AM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau59 min
Jul 3, 3:00 AM CDTSevere Thunderstorm WarningFGFPolk45 min
Jul 3, 3:25 AM CDTFlash Flood WarningFGFPolk4 hr
Jul 3, 3:34 AM CDTSevere Thunderstorm WarningFGFPennington, Red Lake41 min
Jul 3, 4:03 AM CDTSevere Thunderstorm WarningFGFMarshall27 min
Jul 3, 4:25 AM CDTSevere Thunderstorm WarningFGFBeltrami62 min
Jul 3, 4:31 AM CDTSevere Thunderstorm WarningFGFMarshall28 min
Jul 3, 4:43 AM CDTSevere Thunderstorm WarningFGFRoseau53 min
Jul 3, 5:03 AM CDTSevere Thunderstorm WarningFGFLake of the Woods57 min
Jul 3, 3:12 PM CDTTornado WarningFGFRoseau63 min
Jul 3, 4:27 PM CDTSevere Thunderstorm WarningFGFLake of the Woods40 min
Jul 2, 7:20 PM CDTSevere Thunderstorm WarningFGFCavalier58 min
Jul 2, 8:13 PM CDTSevere Thunderstorm WarningFGFPembina32 min
Jul 2, 9:28 PM CDTSevere Thunderstorm WarningFGFCavalier, Towner62 min
Jul 2, 10:22 PM CDTTornado WarningFGFCavalier, Pembina53 min
Jul 3, 1:01 AM CDTSevere Thunderstorm WarningFGFRansom, Sargent59 min
Jul 3, 1:19 AM CDTSevere Thunderstorm WarningFGFBarnes56 min
Jul 3, 1:38 AM CDTSevere Thunderstorm WarningFGFGriggs40 min
Jul 3, 1:54 AM CDTSevere Thunderstorm WarningFGFSteele57 min
Jul 3, 2:06 AM CDTSevere Thunderstorm WarningFGFWalsh54 min
Jul 3, 2:14 AM CDTSevere Thunderstorm WarningFGFTraill46 min
Jul 3, 2:38 AM CDTSevere Thunderstorm WarningFGFGrand Forks67 min

Nearby

Flash Flood Warnings in Minnesota, 2005Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.